Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Over the last week I was a bit irritated. ( I am bipolar 1 and maintained on eslicarbamazepine and aripiprazole .) Till about six months back before starting eslicarbazepine I was on divalproex and 20 kgs overweight. After switching over to eslicarbamazepine I dieted to reduce my weight by 18 kgs. Eslicarbamazepine is an off-label use for bipolar maintenance. I went off aripiprazole a month back to establish whether my tremors which had started spontaneosly were due to idiopathic parkinsons or due to aripiprazole. The tremors went away in two weeks. A week back my irritability started. I immediately started aripiprazole . My irritability has subsided. Do you think I should consider going back on divalproex.
Divalproex has a known side effect of causing weight gain and also tremor. On the other hand, Aripiprazole dose not cause weight gain, therefore if you are able to tolerate Aripiprazole and provided tremor does not reappear, you can avoid Divalproex while continuing the Aripiprazole in my view.
Please feel free to discuss further if you have any other doubt or query in your mind.
I have decided to continue aripiprazole and not start divalproex as already the irritability has gone by now.
I would like to ask you what I should do in case the tremors reappear. I have already started Pacitane.
Thanks for your reply. Antipsychotic (Aripiprazole) induced tremor usually respond well to Pacitane and most likely you won't be needing any other medicine to control these tremor if they do appear.
Other possible option to try for tremor is Clonazepam or a beta blocker and you can discuss with your doctor about them also if in case tremor reappear and Pacitane is not helping.
I want to pose you a question regarding AAPs. After Abilify, the next successful AAP is Invega Sustenna. There must be something to the drug which has caught the fancy of psychiatrists in the US, Canada , EU and Japan. If the tremors recurr ( though I do not expect them to ) then I coulld consider Invega Sustenna if you think it will not necessarily lead to disfiguring tremors which cannot be masked with Pacitane or Kemadrin.
I know that eslicarbamazepine is not available in the US but you must be aware not only of the drug but also its usefulness in bipolar 1 maintenance as EU and Japanese clinical evidence must be availableto you ( here on the Net it is predominantly US literature ) . I wonder if you could enllighten me on the utility of the drug for bipolar maintenance.
Invega sustenna is an atypical antipsychotic and just like any other atypical antipsychotic it can also cause motor side effects including Tremor. It offers no special advantage in my view.
Eslicarbamazepine can be used for Bipolar maintenance. If it is working in your case then this is the best evidence that it is useful for Bipolar maintenance. :)
Yes I have been stable on eslicarbamazepine along with an atypical antipsychotic for the last 6 months. However, I went off Abilify about a month back and that caused the irritability which is now over as I went back on Abilify a week back.